Former NYPD detective Dr. Oscar Odom reacts.
A new case study is adding to the growing body of evidence that COVID-19 may lead to skin manifestations like persistent discoloration, rash, and lesions, researchers say.
Earlier in the pandemic, reports surfaced of “COVID toes” involving “purple-colored lesions (very similar to those of chickenpox, measles or chilblains) that usually appear around the toes and that usually heal without leaving marks on the skin,” according to a statement from the Spanish General Council of Official Podiatrist Colleges.
At the time, Dr. Esther Freeman, a dermatologist at Massachusetts General Hospital, told NBC’s “Today” that hypotheses for the cause of “COVID toes” could include “a lot of inflammation caused by the virus,” or “it could be the result of blood vessel clots.” However, she wasn’t comfortable saying it was one or the other.
On Wednesday, researchers from New York published a series of case studies that, they said, “add to a growing body of literature supporting livedo racemosa and retiform purpura as cutaneous findings in patients with COVID-19.”
Livedo racemosa is persistent discoloration of the skin, while retiform purpura consists of skin lesions. These skin conditions were noted as “hallmark manifestations of cutaneous thrombosis,” or superficial blood clots.
Blood clotting from COVID-19 has been reported during the pandemic, which may explain strokes seen in younger patients, doctors have said.
Livedo racemosa, or persistent skin discoloration, on a patient’s left foot and toes. (Photo credit JAMA Dermotology)
The researchers from NewYork-Presbyterian/Weill Cornell Medical College documented skin manifestations from four patients with severe COVID-19 in New York City academic hospitals from March 13 to April 3. Their ages ranged from 40 to 80 years, and they were sedated and intubated.
Even though all of them started a prophylactic dose of anticoagulation therapy to prevent blood clots, they developed suspected pulmonary embolus within five days of the skin findings, which is a potentially fatal blockage of an artery in the lungs from a substance that came from elsewhere in the body through the bloodstream.
In their report, the researchers said that clinicians caring for COVID-19 patients should be aware that livedoid and purpuric rashes could be a potential manifestation of an underlying hypercoagulable state, what’s also known as the abnormal tendency of blood clotting.
They also advised clinicians to consult hematology staff. Researchers noted several limitations of the study, including how they couldn’t confirm the precise onset of the patients’ rash. Also, imaging for pulmonary emboli was not performed to minimize staff exposure.
Fox News’ Chris Ciaccia and Edmund DeMarche contributed to this report.